Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 177, NWS Grand Forks, ND

July 31, 2008Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2008, 5:03 PM CDT for Lake of the Woods County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2008, 5:03 PM CDT (22:03 UTC)
Expired
Jul 31, 2008, 6:00 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Lake of the Woods County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 312203
SVRFGF
MNC077-312300-
/O.NEW.KFGF.SV.W.0177.080731T2203Z-080731T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL
  MINNESOTA...

* UNTIL 600 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 8 MILES SOUTHWEST OF ANGLE INLET...OR 39 MILES
  NORTHEAST OF ROSEAU...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN LAKE OF THE WOODS COUNTY AT 520 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4933 9498 4930 9484 4904 9475 4889 9470
      4904 9513 4935 9513
TIME...MOT...LOC 2203Z 292DEG 29KT 4923 9509

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 312221
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
521 PM CDT THU JUL 31 2008

MNC077-312300-
/O.CON.KFGF.SV.W.0177.000000T0000Z-080731T2300Z/
LAKE OF THE WOODS MN-
520 PM CDT THU JUL 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL LAKE OF THE WOODS COUNTY...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 12 MILES SOUTHWEST OF OAK ISLAND...OR 41 MILES NORTHEAST
OF ROSEAU...MOVING TO THE SOUTHEAST AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN LAKE OF THE WOODS COUNTY AT 530 PM CDT
  
THIS STORM IS OVER OPEN WATERS AND VERY DANGEROUS FOR BOATERS.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4923 9498 4923 9482 4904 9475 4889 9470
      4904 9513 4922 9506
TIME...MOT...LOC 2220Z 299DEG 32KT 4915 9495

$$

TG
000 
WWUS53 KFGF 312253
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
553 PM CDT THU JUL 31 2008

MNC077-312303-
/O.EXP.KFGF.SV.W.0177.000000T0000Z-080731T2300Z/
LAKE OF THE WOODS MN-
553 PM CDT THU JUL 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAKE OF THE
WOODS COUNTY WILL EXPIRE AT 600 PM CDT...

AT 553 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN NORTH CENTRAL LAKE OF THE WOODS COUNTY. SO THE WARNING WILL
BE ALLOWED TO EXPIRE AT 600 PM CDT.

LAT...LON 4923 9498 4923 9482 4904 9475 4889 9470
      4904 9513 4922 9506
TIME...MOT...LOC 2253Z 308DEG 28KT 4901 9467

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:58 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 2:58 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
258 PM CDT THU JUL 31 2008

.SHORT TERM...CHALLENGE WILL BE CONVECTIVE CHANCES THROUGH THE
PERIOD. 12Z NAM/GFS IN DECENT AGREEMENT THROUGH 36 HRS AND DIFFER
BEYOND. MAIN DIFFERENCES DEAL WITH CLOSED LOW THAT PROGRESSES
ACROSS CANADA...WITH GFS MORE PROGRESSIVE THAN THE NAM. ECMWF
COMPROMISE. CANADIAN SIMILAR TO NAM. WILL FOLLOW A BLEND OF
CANADIAN/NAM/ECMWF PAST 36 HRS WITH GFS PROBABLY A BIT TOO
PROGRESSIVE.

THIS EVENING...COUPLE FEATURES THAT WILL NEED TO BE WATCHED FOR
CONVECTIVE DEVELOPMENT REMAINDER OF THE AFTERNOON INTO THE EVENING
HOURS. NE FA WILL BE UNDER THE INFLUENCE OF NOSE OF 100KNT UPPER
JET. ASSOCIATED FORCING SHOULD BE ENOUGH TO INITIATE SOME
CONVECTION THIS AREA. SATELLITE IMAGERY DOES SHOW BUILDING CU
ACROSS THIS AREA. THINK BEST SEVERE POTENTIAL WILL BE ACROSS THIS
AREA WHERE FREEZING LEVELS ARE LOWEST (11-12KFT) AND LIFT
STRONGEST (UPPER JET). HOWEVER...RELATIVELY WEAK MLCAPE VALUES
SHOULD KEEP NUMBER SEVERE STORMS LOW (IF ANY)...WILL NOT MENTION
IN GRIDS (SWODY1 DOES NOT INDICATE SLIGHT RISK). OTHER FEATURE
WILL BE DRY LINE LIKE FEATURE NOW JUST WEST OF THE FA...WITH WINDS
SWITCHING FROM LIGHT AND VARIABLE TO NW 15-20MPH. AIRMASS ACROSS
THE REGION BECOMING UNSTABLE WITH MLCAPE AROUND 1000J/KG ALONG AND
EAST OF A LINE FROM HALLOCK TO JAMESTOWN. FOR AREAS SOUTH/SOUTHWEST
OF NE FA LIFT NOT QUITE AS STRONG...FROM DRY LINE LIKE FEATURE...THUS
LOWER POPS AND LESS CHANCE FOR STRONGER STORMS. GIVEN THE
ABOVE...CURRENT POPS (ALONG AND EAST OF THE VALLEY...HIGHEST NE
FA) REASONABLE FOR REMAINDER OF THIS AFTERNOON/EVENING.

FRI-SUN...UPPER RIDGE BUILDS ACROSS THE REGION AHEAD OF CLOSED UPPER
LOW PROPAGATING ACROSS CANADA. THIS WILL BUILD IN WARM MID-LEVEL
TEMPS EFFECTIVELY CAPPING THE SOUTHERN FA INTO SUN. SFC RIDGE
MOVES ACROSS THE FA ON FRI WITH RETURN FLOW SETTING UP FOR THE
WEEKEND. GIVEN SYNOPTIC SET-UP...PERIODIC CLUSTERS OF
THUNDERSTORMS SHOULD RIDE THE EDGE OF THE CAP THROUGH THE PERIOD.
WILL KEEP/INSERT LOW END POPS LATE FRI NIGHT THROUGH SUNDAY
ACROSS THE N 2/3RDS OF THE FA. MUCH UNCERTAINTY WITH
DETAILS...FUTURE FORECASTS CAN INCREASE POPS WHEN MORE CAN BE
FIGURED OUT. TEMPERATURES NEAR NORMAL FRIDAY...ABOVE NORMAL SAT-
SUN.

.LONG TERM...MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED
FORECAST PERIOD AS GUIDANCE SUGGESTS THE 500MB RIDGE WILL BE
DAMPENED BY A SYSTEM MOVING ACROSS CENTRAL CANADA. THIS WILL CAUSE
THICKNESSES ACROSS THE AREA TO DECREASE AS HEIGHTS LOWER AND 850MB
TEMPS DECREASE. HIGH TEMPS WILL BEGIN LOWER MONDAY AND THRU THE
NEXT WEEK AS THE REGION REMAINS IN NW FLOW. TSTORM EXPECTED MONDAY
AND TUESDAY COINCIDING WITH UPPER LEVEL ENERGY AND COLD FRONT.
THEREAFTER THE PCPN POPS ARE LOW WITH UPPER LEVEL ENERGY SOUTH OF
THE AREA AND JET POSITION LEADING TO SUBSIDENCE ACROSS CWA.

&&

.AVIATION...SLIGHT THUNDERSTORM CHANCES THIS EVENING IN NW
MN...OVERALL COVERAGE IS EXPECTED TO BE LOW...DID ADD CB TO BJI
AND TVF TAF. OTHERWISE EXPECT VFR CONDITIONS FOR THE OVERNIGHT
ACROSS THE ENTIRE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/JK
Hazardous weather outlook, Jul 31, 6:23 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
623 AM CDT THU JUL 31 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
623 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING OVER
EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THESE
STORMS WILL REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON A WEAK COLD
FRONT WILL BE ORIENTED ALONG THE RED RIVER VALLEY. THUNDERSTORMS
ARE POSSIBLE ALONG AND AHEAD OF THE FRONT...MAINLY JUST EAST OF
THE VALLEY. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS. ANY
THUNDERSTORMS THAT DO DEVELOP SHOULD EXIT THE REGION BY 7 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN LATE FRIDAY NIGHT THROUGH
SATURDAY AS AN AREA OF LOW PRESSURE ORGANIZES OVER SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS NORTHWEST MINNESOTA.

VOELKER

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.